What conditions is Naloxone Nasal Spray used for? What does it treat? Does it have any side effects? Contraindications?
You may have come to this page wanting to learn more about this medication. Well, you have come to the right place for the answers that you are seeking.
This medication is an intranasal spray indicated to treat someone who has overdosed on opioid substance(s). It is also used when there is someone who is suspected of overdosing on opioid substance(s). The brand name for Naloxone NS is the much more commonly known Narcan nasal spray name. Most people in the US are familiar with the brand name "Narcan" as most have heard about it on the news as the Opioid epidemic sweeps across our United States and even many places throughout the world. Opioid abuse and Opioid overdose (OD) is truly an international problem and it should be treated as such.
This form of medication is only one of three dosage forms of Naloxone which is in existence in approved status from the United States Food and Drug Administration. The other two dosage forms are Injectable (requires professional training in order to administer) and Auto-Injectable.
Here are some statistics about Opioid Misuse:
A common misconception is that Narcan has a needle and that it needs to be injected in order to be effective. This is not true in all cases. There is no needle in the this particular (nasal) dosage form of this medication.
Another common misconception is that since it is a nasal spray, that it needs to be inhaled in order for the medication to counteract the potentially fatal effects of the opioid overdose. This is also not true. According to Narcan.com, "Inhalation [is] not required." ("What is NARCAN® (naloxone) Nasal Spray", 2020).
What are some of the side effects of this form Narcan? The following is a non-exhaustive list of side effects of Naloxone Nasal Spray. To reiterate, some of the potential side effects from being administered this medication can include:
The next questions I'd like to answer are 1) are there any contraindications for this Naloxone nasal spray, and 2) when should this nasal spray never be used?
"The duration of action of most opioids may exceed that of NARCAN Nasal Spray resulting in a return of respiratory and/or central nervous system depression after an initial improvement in symptoms. Therefore, it is necessary to seek emergency medical assistance immediately after administration of the first dose of NARCAN Nasal Spray and to keep the patient under continued surveillance. Administer additional doses of NARCAN Nasal Spray if the patient is not adequately responding or responds and then relapses back into respiratory depression, as necessary." ("Narcan Nasal (Naloxone Hydrochloride Nasal Spray): Uses, Dosage, Side Effects, Interactions, Warning", 2020).
Breathing can slow or stop for those who have overdosed on Opioids, so it is essential that the patient be observed for at least two hours after Naloxone Nasal Spray has been administered, in order to ensure that the patient does not return to respiratory depression or cessation of breathing. Sometimes, depending upon the the amount of opioids in the patients body, it is possible for the effects of the Narcan to wear of and for the patient to return to depression of their central nervous system as well.
It should be noted that if someone is allergic to Naloxone, that they should not be treated with Naloxone.
What are the symptoms and signs of an opioid overdose?
Opioid Overdose Crisis | National Institute on Drug Abuse. (2020). Retrieved 17 October 2020, from https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-crisis
What is NARCAN® (naloxone) Nasal Spray. (2020). Retrieved 17 October 2020, from https://www.narcan.com/
Narcan Nasal (Naloxone Hydrochloride Nasal Spray): Uses, Dosage, Side Effects, Interactions, Warning. (2020). Retrieved 17 October 2020, from https://www.rxlist.com/narcan-nasal-drug.htm#warnings
Opioid Overdose Reversal with Naloxone (Narcan, Evzio) | National Institute on Drug Abuse. (2020). Retrieved 17 October 2020, from https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-reversal-naloxone-narcan-evzio